Georgia, 2025Flash Flooding and Flood in Georgia, August 23, 2025
August 23, 2025 · NWS CHS · 3 events in 2 counties and zones
Mid-level energy tracking across the region along with a deep moisture and modest instability residing near a stalled front led to an environment supportive of heavy rainfall across Southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid-level energy tracking across the region along with a deep moisture and modest instability residing near a stalled front led to an environment supportive of heavy rainfall across Southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 23, 8:48 AM EST, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 23, 8:48 AM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
948 AM EDT Sat Aug 23 2025
.SYNOPSIS...
A front will remain stalled over the region through Sunday as
waves of low pressure pass by. A much stronger cold front will
clear the area Monday night with high pressure prevailing
through the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Quick update issued to extend the Coastal Flood Advisory to 11
AM.
Complex surface pattern across the region today. The center of a
1020 mb high centered over the Mid-Atlantic states will ridge SW
across the Carolinas and Georgia today. This pattern should support
northeast winds across most of the forecast area today, especially
across the inland counties. High resolution guidance indicates that
the sfc ridge may surge across the CWA this afternoon. In addition,
GOES water vapor shows a vort max over southern GA early this
morning. This mid-level disturbance is expected to track off the
coast of GA by this afternoon, near term guidance indicates that a
coastal sfc low may develop along the wedge front this afternoon.
The environment will continue to feature extremely high moisture
through this evening, PW values around 2.3 inches. A tight gradient
of instability should remain across the forecast area today, with
values as high as 1000-1500 J/kg along the coast. Deep moisture
convergence should remain the greatest along the coast, especially as
the coastal low begins to form this afternoon. The combination of
forcing along the wedge front, instability, and deep moisture should
result in rounds of heavy rainfall today, especially along and east
of I-95. See Hydrology and Climate sections below.
The wedged air mass, thick cloud cover, and rounds of rainfall
should limit heating today. Favoring the cooler MOS, high
temperatures area forecast to range from the upper 70s across the SC
Lowcountry to the low 80s across SE GA.
Tonight, the stable wedge should spread across the CWA as the
coastal low tracks to the northeast. Rainfall should decrease from
west to east through the night. Temperatures may cool to the upper
60s across far inland GA and SC tonight. Most areas will range in
the low 70s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
Sunday: Somewhat drier air characterized by slightly lower PWATs and
surface dewpoints in the lower 70s vs mid 70s will attempt to advect
in from the northwest Sunday afternoon as a final wave of low
pressure forms along the stalled front and propagates quickly off
the east/northeast. It is unclear exactly how much of this slightly
drier airmass will advect into the Lowcountry and Southeast Georgia
and how much of an impact this will have on convection, but Sunday
will mark the beginning to a change to the overall synoptic pattern.
Even with slightly drier air in place, conditions still look to
support chances for showers/tstms above climatological normals for
late August thanks to lingering surface forcing and weak vorticity
aloft. Models depict the greater rainfall chances to occur along the
coast which are in proximity to the max convergence. The steering
flow does look a bit more progressive suggesting residence times for
the heaviest convective cells will be limited, but wet soil
conditions will extend the risk for isolated flooding. Temperatures
will warm into the mid to upper 80s with min temps in the low to mid
70s overnight.
Monday: A broad, longwave trough will begin to setup over the
eastern CONUS Monday which will linger into much of the upcoming
week. A series of embedded shortwaves will cross the Great Lakes and
Ohio Valley which will help force a cold front across the Southeast
during the day, pushing offshore late Monday night. While the
airmass ahead of the front will slowly dry out with the mean flow
veering more westerly with time, there looks to be enough residual
moisture and instability to support isolated to perhaps scattered
showers/tstms, especially at the coast where low-level convergence
will be somewhat enhanced near a pinned sea breeze circulation. At
this time, the severe threat looks rather low with modest
instability and bulk shear around 20-25 kt, but the environment
could perhaps support an isolated strong storm. Highs will be back
in the upper 80s to lower 90s with some bouts of sunshine returning.
Overnight temperatures will start to become slightly cooler with
mins dipping into the mid to upper 60s inland and lower 70s along
the coast.
Tuesday: Cool, dry high pressure will filter in behind the front
throughout the day. Mostly sunny skies with no mentionable POPs
(less than 15%) are forecast. Temperatures will peak in the mid to
upper 80s with areas near the Altamaha River reaching near 90
degrees.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Broad high pressure will shift over central Appalachian with
the forecast area located within its southeastern fringes. The
greatest moisture should remain offshore and to our south,
resulting in isolated to perhaps scattered showers/thunderstorms
developing mainly along the sea breeze. Otherwise, much drier
conditions are forecast especially for locations inland. Below
normal temperatures are expected through next week.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
12Z TAFs, terminals will remain along the edge of a build sfc
ridge, centered across the western Carolinas. The TAFs will
feature northeast winds with periods of restrictive ceilings.
Rounds of showers and thunderstorms may occur at any time today.
However, the greatest potential for restrictive rainfall rates
will be possible this morning at all the terminals. A coastal
low is forecast to develop this afternoon, tracking to the NE
this evening. In the wake of the low, stable air should increase
from west to east across the forecast area this evening.
Restrictive ceilings may come in and out through the day with
the develop wedge, IFR to MVFR ceilings may become more stable
tonight.
Extended Aviation Forecast: Flight restrictions are likely through
Sunday with numerous showers/tstms. The risk will diminish Monday as
drier air filters into the region behind departing low pressure.
&&
.MARINE...
Today and tonight: The center of a 1020 mb high centered over the
Mid-Atlantic states will ridge SW across the Carolinas and Georgia
today. This pattern should support east-northeast winds across most
of the forecast area today. A coastal low is forecast to develop
over the waters this afternoon, possibly resulting in a surge of NE
wind gusts in excess of 20 kts across the nearshore waters. The low
will depart this evening and overnight, resulting in winds to shift
from the NW. Rounds of heavy rainfall will occur throughout today,
reducing visibility to less than a mile at times.
Sunday through Thursday: Offshore winds will prevail Sunday into
Monday as a weak coastal low departs to the northeast. A cold front
will push offshore late Monday night causing winds to shift out of
the northeast and prevail through the remainder of the period. Both
winds and seas look to remain below Small Craft Advisory levels. No
marine concerns expected through the period.
Rip Currents: A moderate risk for rip currents is in place for
all beaches today due to lingering swells from Hurricane Erin.
&&
.HYDROLOGY...
Showers and thunderstorms produced numerous areas of 3 to 5 inches,
with localized areas receiving in excess of 7 inches, of rainfall on
Friday across southeast Georgia and the South Carolina. An
additional 1.5 to 2.5 inches of rainfall can be expected across the
region through this evening. The heaviest rainfall should occur
generally along and east of the Interstate 95 corridor, some areas
possibly receiving in excess of 4 inches. The additional rainfall
falling on nearly saturated soil will likely lead to rapid runoff,
possibly producing flash flooding.
Several streams and creeks have elevated water levels following the
heavy rainfall that occurred on Friday. Based on the forecast
rainfall, Church Creek near West Ashley, French Quarter Creek near
Huger, and Ireland Creek at Walterboro could see water levels crest
above flood stage. In addition, flash flooding may develop within
coastal cities with any heavy downpours that coincide with high tide
this morning or this evening.
&&
.TIDES/COASTAL FLOODING...
Both the morning and evening tide may produce coastal flooding
today. Departures should remain high enough to result in minor
coastal flooding at the CHS Harbor gauge for the morning high
tide at 8:46 AM. A Coastal Flood Advisory has been issued for
Charleston and coastal Colleton Counties until 10 AM. Steady
ENE winds along with some swell wave run-up may keep departures
in excess of 1 ft this evening. Minor to moderate coastal
flooding is possible at the CHS Harbor this evening. High tide
at 9:04 PM. Fort Pulaski could also peak above flood stage this
evening, depending on the timing and strength of a developing
coastal low.
&&
.CLIMATE...
Record Rainfall:
August 23:
KCHS: 1.98/1995
KCXM: 1.74/1960
KSAV: 4.59/1951
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flood Watch through late tonight for GAZ087-088-099>101-
114>119-137>141.
SC...Flood Watch through late tonight for SCZ040-042>045-047>052.
Coastal Flood Advisory until 11 AM EDT this morning for SCZ049-
050.
MARINE...None.
&&Hazardous weather outlook, Aug 23, 12:52 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
152 PM EDT Sat Aug 23 2025
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-241800-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
152 PM EDT Sat Aug 23 2025
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:
- Coastal Flood
- Excessive Rainfall
- Rip Current
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:
- Coastal Flood
&&
The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs
In the hours before
Local storm report, Aug 23, 9:13 AM EST, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
1013 AM EDT Sat Aug 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM Flood 5 SSW Edisto Island 32.49N 80.31W
08/23/2025 AMZ350 SC Emergency Mngr
Emergency Manager reports 2 to 3 inches of water on the
roads in Edisto Beach. A septic tank is also out of the
ground on Jungle Rd.
&&
Event Number CHS2501003
BAHLocal storm report, Aug 23, 9:17 AM EST, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
1017 AM EDT Sat Aug 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM Rain 3 SSE Wadmalaw Island 32.65N 80.14W
08/23/2025 M10.05 inch Charleston SC Public
&&
Event Number CHS2501004Local storm report, Aug 23, 9:22 AM EST, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
1022 AM EDT Sat Aug 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM Rain 3 NNW Kiawah Island 32.65N 80.10W
08/23/2025 M9.50 inch Charleston SC Public
Rainfall total for this system of 9.5 inches since
yesterday morning. Rain is ongoing.
&&
Event Number CHS2501005
APTLocal storm report, Aug 23, 9:56 AM EST, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
1056 AM EDT Sat Aug 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM Coastal Flood 1 E Charleston 32.78N 79.93W
08/23/2025 Charleston SC Other Federal
CHTS1 Minor Coastal Flooding: A maximum tide level of
7.39 ft MLLW (1.63 ft MHHW) was observed at the
Charleston Harbor tide gage. Shallow Coastal Flooding
typically begins along the coasts of Charleston and
Colleton counties when tide levels reach 7.0 ft MLLW
(1.24 ft MHHW) in the Charleston Harbor.
&&
Event Number CHS2501006
BAHLocal storm report, Aug 23, 10:51 AM EST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
1151 AM EDT Sat Aug 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM Rain 2 NNW Pooler 32.14N 81.26W
08/23/2025 E5.53 inch Chatham GA Public
Public reports 5.53 inches of rain fell between Friday
8 AM and Saturday 2 AM.
&&
Event Number CHS2501007
BAHLocal storm report, Aug 23, 12:02 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
102 PM EDT Sat Aug 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM Rain 3 SE Daniel Island 32.85N 79.87W
08/23/2025 M6.60 inch Charleston SC NWS Employee
NWS Employee reports 6.6 inches of storm total rainfall
ending 930 AM Saturday.
&&
Event Number CHS2501008
BAHFlood, Chatham
- When
- August 23, 1:00 PM EST
- Where
- Chatham County, 0.91 mi SE of Burroughs to 0.75 mi ESE of Burroughs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.970, -81.240
Emergency management reported a tree down on Wild Heron Road, likely due to saturated ground conditions from previous heavy rainfall.
Flash Flood, Bryan
- When
- August 23, 1:35 PM EST to 2:05 PM EST
- Where
- Bryan County, 0.55 mi W of Richmond Hill to 0.36 mi W of Richmond Hill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.931, -81.309
A member of the public relayed that floodwaters entered their home and garage along Miner Drive.
Flash Flood, Bryan
- When
- August 23, 1:35 PM EST to 2:05 PM EST
- Where
- Bryan County, 1.18 mi SW of Richmond Hill to 1.14 mi SW of Richmond Hill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.920, -81.316
A member of the public reported Reese Drive impassable due to floodwaters across the roadway, extensive yard flooding and water entering the kitchen of their home.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, August 23, 20251 death · 1 event
- Flash Flooding and Flood in South Carolina, August 23, 202514 events
- High Surf in Maine, August 23, 20251 injured · $10,000 · 1 event
- Hail in Colorado, August 23, 20251.5 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23 to 24, 20255 events
- Debris Flow and Flood in Puerto Rico, August 23, 2025$6,000 · 5 events
- Flooding in Tennessee, August 23, 20254 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23, 20253 events
- Dust Storm and Damaging Winds in Nevada, August 23 to 24, 202551 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 23, 20253 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 23, 20252 events
- Marine Thunderstorm Winds in Lake Huron, August 23, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293459, 1293450, 1293456.